Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Mobile, AL

July 22, 2017Mobile County, Alabama

NWS Mobile, AL issued this special weather statement at Jul 22, 2017, 3:08 PM CDT for Mobile County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2017, 3:08 PM CDT (20:08 UTC)
Expired
Jul 22, 2017, 3:45 PM CDT
In force
37 min
Issued by
NWS Mobile, AL

County Mobile County, AL

The radar

The Mobile radar (KMOB), 32 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2601 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WWUS84 KMOB 222008
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
308 PM CDT SAT JUL 22 2017
 
ALZ261-222045-
Mobile Inland AL-
308 PM CDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE COUNTY UNTIL 345 PM CDT...

At 307 PM CDT, the strong thunderstorm was located near Chunchula, or
near Creola, moving northwest at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Creola, Chunchula, Gulfcrest and Axis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3088 8800 3084 8813 3101 8833 3111 8809
TIME...MOT...LOC 2007Z 136DEG 8KT 3094 8814 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 22, 12:36 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 22, 12:36 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1236 PM CDT Sat Jul 22 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...Scattered SHRA/TSRA are beginning to develop near
the coast, within the vicinity of KMOB/KBFM/KPNS. We have started
off the forecast with VCTS mention and will monitor trends closely
for potential amendments if convection approaches the local
terminals. Additional development will continue farther inland
through the afternoon. Localized MVFR or lower conditions and
gusty winds can be expected with the stronger storms. VFR
otherwise expected this afternoon with south winds gradually
increasing to 5-10 knots. /21

&&

.PREV DISCUSSION... /issued 1133 AM CDT Sat Jul 22 2017/

DISCUSSION...See updated information for land areas below.

UPDATE...The overall forecast is in good shape with only minor
adjustments to high temperatures today.

A mid to upper level low continues to slowly move westward across
southern LA and the adjacent northern Gulf of Mexico this morning
on the southern periphery of an upper level ridge of high
pressure stretching eastward from the central Plains states to the
Mississippi and Tennessee Valley regions. Most of the convection
has remained well offshore the past few hours, but visible
satellite imagery is beginning to show a nice cumulus field
developing in the warm/moist airmass over inland areas as of 16Z,
along with radar beginning to show isolated convective cells over
a few spots. We expect storms to become more scattered in coverage
over inland areas as the day progresses, and the current POP
forecast handles this well with 30% coverage indicated near the
immediate coast, and 40-50% inland by this afternoon. We will
continue to monitor for locally strong to marginally severe storms
capable of producing strong wind gusts, prolific lightning, and
very heavy downpours this afternoon, as MLCAPE values locally
range as high as 2000-3000 J/KG.

In addition to the storm potential, heat will be a continued
impact over the region today. Observations at 11 AM show
temperatures in the upper 80s to lower 90s, with dewpoints in the
lower to mid 70s. With temperatures already at or a degree or two
above forecast max readings, we have adjusted the high temperature
forecast upward slightly near the coast. Max heat indices will
range between 100-105 this afternoon, so those spending periods of
time outdoors today should exercise caution. /21

PREV DISCUSSION... /issued 622 AM CDT Sat Jul 22 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...Ongoing showers and thunderstorms near the coast
are creating locally MVFR cigs early this morning. Convective
activity is expected to increase in coverage and intensity as it
spreads inland through the remainder of the morning and afternoon
hours, before tapering off after sunset. Expect locally lower
cigs/vis, gusty winds, and frequent lightning in and around the
stronger storms. Outside of convection, VFR conditions and light
south to southwest winds prevail through the period. /49

PREV DISCUSSION... /issued 350 AM CDT Sat Jul 22 2017/

NEAR TERM /Now Through Saturday night/...A weak mid-level low
retrograding along the southern periphery of a broad ridge over the
central Plains is progged to settle over the Texas/Louisiana border
through the near term period. With the low now to our west, weak
upper-level ridging builds over the local area from the north, with
the associated subsidence maintaining a layer of relatively dry air
aloft. All the while, a surface ridge extending from the western
Atlantic into the central Gulf will keep surface and boundary layer
flow generally out of the south and southwest. Given this setup,
we're once again expecting scattered shower and thunderstorm
activity to develop across the area today, with storms initially
firing offshore and along the coast in the morning hours before
spreading inland as the day progresses. Ample instability (MLCAPE
values around 2500 J/kg), coupled with the aforementioned layer of
dry air aloft and lingering mid-level height falls from the
retrograding low, could allow for a few storms to become strong to
marginally severe this afternoon. These stronger storms will be
capable of producing gusty downburst winds, on top of the typical
summertime threats of frequent cloud-to-ground lightning and locally
heavy rainfall. With decent steering flow still in place overhead,
not expecting much of a flooding threat aside from some possible
minor nuisance flooding in urban areas. Convective activity over
inland areas will once again taper after sunset, with a few
lingering showers and storms possible along the immediate coast and
offshore overnight tonight.

In terms of heat, still expecting to see afternoon temps in the low
90's inland and upper 80's to around 90 along the coast, with heat
indices generally reaching 100 to 103 degrees. Muggy low temps
continue tonight, with lows in the mid 70's inland to upper 70's
along the immediate coast. /49

SHORT TERM /Sunday Through Monday night/...An upper trof over the
Great Lakes region advances into the interior eastern states
through Sunday night, and while this feature moves off into the
extreme northeast states later in the period, shortwave energy
phases to form a shortwave trof over the southeast states on
Monday night. The shortwave trof will have a favorable impact on
convective development potential later in the long term period,
while in the meantime expect a series of modest shortwaves to move
across the region in the light westerly flow aloft as a surface
ridge over the northern/central Gulf maintains a light south to
southwest flow over the area. This pattern will continue to
promote scattered convection developing each day and lingering
into the evening hours, and some strong storms will be possible,
producing gusty winds, frequent lightning and heavy downpours.
Highs will be in the lower 90s with lows mostly in the mid 70s
except for upper 70s at the coast. /29

LONG TERM /Tuesday Through Friday/...The shortwave trof over
the southeast states shifts slowly eastward through Wednesday then
is absorbed into a larger scale upper trof which evolves over the
eastern states on Thursday into Friday. A surface low well to the
northeast brings a weak surface trof through the area on Tuesday,
and with the presence of the shortwave trof, expect scattered to
numerous showers and storms to develop.  Scattered convective
development is expected for each following day due to daytime
heating and the sea breeze as the axis of the shortwave trof
moves east of the area and is absorbed into the evolving larger
scale upper trof.  Highs will be predominately in the lower 90s
with lows ranging from the mid 70s inland to the upper 70s at the
coast. /29

MARINE...Expect showers and thunderstorms to continue forming over
the marine area during overnight and morning hours before moving
inland through the afternoon. These storms will be capable of
producing gusty straight line winds and frequent cloud to water
lightning. Expect locally higher waves in and around storms as well.
Outside of these storms, south to southwest winds around 8 to 13
knots and seas around a foot prevail through tonight. Winds then
shift to more westerly around 10 to 15 knots Sunday through early
next week, with seas building to around 2 to 3 feet during that
period. /49

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 22, 5:18 AM CDT, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
518 AM CDT Sat Jul 22 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-231030-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
518 AM CDT Sat Jul 22 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Gusty winds, frequent lightning, and locally heavy rains will be
possible with the stronger thunderstorms that develop today into
this evening.

Heat indices of 100 to 105 are expected today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty winds, frequent lightning, and locally heavy rains will be
possible with the stronger thunderstorms that develop each day.

Heat indices of 100 to 105 are expected each afternoon through
the period.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Friday.

GMZ630>635-650-655-670-675-231030-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
518 AM CDT Sat Jul 22 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected today and
tonight. A few storms will be capable of producing frequent
lightning, gusty winds and locally higher seas, locally heavy
rainfall, and possibly an isolated waterspout.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty winds, frequent lightning and locally higher seas are
possible with the stronger storms that develop through the
period. Isolated waterspouts will also be possible mainly during
the morning hours.

In the hours before

Special weather statement, Jul 22, 1:58 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
158 PM CDT SAT JUL 22 2017

FLZ205-221930-
Okaloosa Inland FL-
158 PM CDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL OKALOOSA COUNTY UNTIL 230 PM CDT...

At 155 PM CDT, the strong thunderstorm was located 6 miles northwest
of Niceville, moving northeast at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

This storm will remain over mainly rural areas of east central
Okaloosa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3054 8644 3054 8649 3056 8653 3053 8654
      3053 8660 3070 8658 3068 8640
TIME...MOT...LOC 1855Z 223DEG 5KT 3060 8650
Special weather statement, Jul 22, 2:23 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
223 PM CDT SAT JUL 22 2017

ALZ261-263-222000-
Mobile Central AL-Mobile Inland AL-
223 PM CDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MOBILE COUNTY UNTIL 300 PM CDT...

At 223 PM CDT, the strong thunderstorm was located near Midtown
Mobile, moving northeast at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Chickasaw, Semmes, I65 And
I165, I65 And AL 158 and Mobile Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3070 8831 3087 8823 3078 8799 3077 8799
      3077 8797 3076 8799 3075 8799 3061 8815
      3061 8821
TIME...MOT...LOC 1923Z 219DEG 5KT 3071 8818
Special weather statement, Jul 22, 2:31 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
231 PM CDT SAT JUL 22 2017

FLZ201-222000-
Escambia Inland FL-
231 PM CDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN ESCAMBIA COUNTY UNTIL 300 PM CDT...

At 231 PM CDT, the strong thunderstorm was located 8 miles northwest
of Molino, or 15 miles southwest of Century, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Century and Bratt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3068 8741 3070 8745 3070 8747 3072 8748
      3072 8750 3074 8753 3078 8754 3080 8757
      3098 8759 3098 8723 3094 8725 3093 8726
      3094 8727 3092 8729 3089 8728 3088 8730
      3085 8731 3082 8730 3067 8736
TIME...MOT...LOC 1931Z 192DEG 17KT 3080 8743
Special weather statement, Jul 22, 2:50 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
250 PM CDT SAT JUL 22 2017

ALZ262-264-FLZ201-222030-
Baldwin Central AL-Baldwin Inland AL-Escambia Inland FL-
250 PM CDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
EASTERN BALDWIN AND NORTHWESTERN ESCAMBIA COUNTIES UNTIL 330 PM
CDT...

At 249 PM CDT, the strong thunderstorm was located 13 miles east of
Stapleton, or 14 miles southeast of Bay Minette. This storm was
nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of central Baldwin and
northwestern Escambia Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3073 8751 3072 8764 3091 8774 3096 8753
TIME...MOT...LOC 1949Z 167DEG 4KT 3078 8757
Special weather statement, Jul 22, 3:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
308 PM CDT SAT JUL 22 2017

ALZ261-222045-
Mobile Inland AL-
308 PM CDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE COUNTY UNTIL 345 PM CDT...

At 307 PM CDT, the strong thunderstorm was located near Chunchula, or
near Creola, moving northwest at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Creola, Chunchula, Gulfcrest and Axis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3088 8800 3084 8813 3101 8833 3111 8809
TIME...MOT...LOC 2007Z 136DEG 8KT 3094 8814

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:51 PM CDTAreal Flood AdvisoryMOBCovington3 hr
Jul 22, 2:23 PM CDTSpecial Weather StatementMOBMobile37 min
Jul 22, 2:50 PM CDTSpecial Weather StatementMOBBaldwin40 min
Jul 22, 3:27 PM CDTSpecial Weather StatementMOBBaldwin33 min
Jul 22, 4:00 PM CDTSpecial Weather StatementMOBEscambia45 min
Jul 22, 1:58 PM CDTSpecial Weather StatementMOBOkaloosa32 min
Jul 22, 2:31 PM CDTSpecial Weather StatementMOBEscambia29 min
Jul 22, 3:32 PM CDTSpecial Weather StatementMOBSanta Rosa43 min
Jul 21, 7:44 PM CDTSpecial Weather StatementMOBWayne61 min
Jul 22, 6:20 PM CDTSpecial Weather StatementMOBWayne55 min

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.